Some people can experience an upset stomach and nausea from taking their multivitamin. This can be a real hindrance to people being compliant with taking their multivitamin supplement. Being compliant with your supplementation however is extremely important (you can read more about this here), which is why it’s a good idea to try out different strategies to find a solution that works best for you. All supplements are not created equally, so it is imperative to always discuss your supplementation with your Dietitian before making any changes. See below for some tips to try out and discuss with your Dietitian:
- Trial taking your multivitamin with food – they often aren’t too well tolerated on an empty stomach.
- Trial taking your multivitamin at a different time of day – some people find their tummy better tolerates their multivitamin at night (e.g. right before bed) vs first thing in the morning for example.
- If you’re taking a tablet multivitamin, try breaking it in half and having it in separate sittings across the day so your body is only having to process a small amount at once.
- Discuss with your Dietitian potentially trialling a chewy variety – chewy options tend to be better tolerated than tablets/capsules for some people.
- Discuss with your Dietitian potentially trialling an iron free multivitamin – often the iron content can be the ingredient causing the tummy upset.
Most importantly – be patient and stay positive! Tolerance to multivitamins usually improve over time so you may find yourself only needing to employ some of these strategies in the short term.